Kentucky, 2016Damaging Winds in Kentucky, May 4, 2016
May 4, 2016 · NWS LMK · 4 events in 1 county or zone
An anomalous cold upper level system combined with daytime heating sparked a round of thunderstorms during the afternoon on May 4th. One storm over Clinton County produced damaging winds which resulted in downed trees and power outages.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An anomalous cold upper level system combined with daytime heating sparked a round of thunderstorms during the afternoon on May 4th. One storm over Clinton County produced damaging winds which resulted in downed trees and power outages.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 4, 1:17 PM CST, 2 hours 25 minutes earlier.
Area forecast discussion, May 4, 1:17 PM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
317 PM EDT WED MAY 4 2016
.SHORT TERM (Now through Thursday Night)...
Issued at 300 PM EDT Wed May 4 2016
The synoptic pattern early this afternoon features an anomalous
upper-level low across the Great Lakes region. This feature will dig
southeast and amplify significantly through the short term period,
bringing continued cool and dreary conditions to the Ohio Valley.
A strong PV anomaly is diving south into the region his afternoon.
The seasonably cold core of this system (500mb temps around -24 to
-26C) is combining with just enough surface heating to cause MLCAPEs
around 250-500 J/kg. Given freezing levels around 6-8 thousand
feet, we will continue to see some small hail out of these showers
and scattered thunderstorms. We've already received a few reports
of pea-sized hail across southern IN. Don't expect a whole lot of
lightning with this activity given the shallow depth of the storms
and non-impressive charge separation, but there have been enough
strikes to continue with thunder wording.
Convection will wane this evening as the sun sets and surface
heating is lost. However, guidance is suggestive another PV anomaly
will dig southeast through the region late tonight, helping to one
again enhance shower coverage. Forecast soundings show moisture
saturation will be generally shallow, so will not go overly high
with pops.
The final wave rotating around the upper-level low will move through
mainly areas east of I-65 on Thursday. This should once again
enhance shower coverage in the eastern CWA. The western edge is a
bit in question, but for now will keep shower mention along/east of
I-65. Do think we will see quite a bit of stratocu, especially
across the eastern CWA. These clouds combined with steady cold air
advection should keep temperatures into the 50s through much of the
day. Areas along/west of I-65 may benefit from some late afternoon
sunshine attempting to peak through which should push temperatures
into the low/mid 60s.
Thursday night will finally turn mainly dry as the low shifts to the
east. Overnight lows will still be chilly, in the low to mid 40s.
.LONG TERM (Friday through Wednesday)...
Issued at 316 PM EDT Wed May 4 2016
The synoptic pattern at the start of the long term period will
feature an omega block across the CONUS. This regime will slowly
break down beginning this weekend as a kicker PV anomaly dives into
the Great Lakes region. Therefore, expect a return to a warmer,
more convectively active period this weekend into next week.
Friday continues to look like the pick day of the next seven. The
upper-level low will be far enough east that we should see mainly
sunny skies and temperatures warming back into the low/mid 70s as a
result.
A few sprinkles will be possible late Friday night into early
Saturday morning within weak isentropic ascent, but the first part
of Saturday is shaping up to be nice. Expect a mix of clouds and
sunshine with temperatures climbing into the lower 80s. However,
things become a bit more dicey as we head into early Saturday
evening and into Saturday night. Guidance has continued to trend a
bit stronger with the kicker wave mentioned above, now digging
deeper into the Great Lakes region. This results in a further
south/quicker push of a surface cold front into southern IN by early
Saturday evening. Guidance is suggestive that enough moisture will
return ahead of this front to give us ample instability (about 800-
1000 J/kg from the GFS - which is typically underdone at these
timeframes). Deep-layer flow will help push 0-6km shear to around
40-45 knots which could foster a few stronger storms pushing in from
the north on Saturday evening. This is something we will have to
continue to monitor over the next couple of days as timing could
certainly change, but those with outdoor plans early Saturday
evening into Saturday night along and north of the I-64 corridor
should continue to monitor the latest forecasts.
Otherwise, the upper-level flow will turn more southwesterly by
early next week. This will make for a more active pattern and will
keep showers/storms in the forecast Monday, but especially into
Tuesday and Wednesday.
&&
.AVIATION (18Z TAF Update)...
Updated at 130 PM EDT Wed May 4 2016
Steady rain was still moving through BWG/LEX as of 1730Z
occasionally reducing flight conditions to IFR or MVFR. This line
of showers will exit BWG/LEX within the next few hours. Behind the
line, a cold front and multiple other boundaries exist which will
provide focus for showers and sct storms this afternoon. Due to
lower coverage and low confidence in a t-storm hitting a TAF site,
will continue VCSH through this evening. A wind shift with the
front will occur this afternoon from SW to NW. Winds could also
become gusty especially behind the front up to 20-25 mph this
afternoon or evening.
Tonight VFR conditions should prevail for a good portion of the
overnight period. However, low clouds will move back into the
region with perhaps some stray showers as well especially toward
sunrise. Will include MVFR for tomorrow morning.
&&
.LMK Watches/Warnings/Advisories...
KY...NONE.
IN...NONE.
&&
Short Term........KJD
Long Term.........KJD
Aviation..........AMS
Hazardous weather outlook, May 4, 1:30 PM CST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 PM EDT WED MAY 4 2016
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-051930-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT-
OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD-
FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE-
GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN-
LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL-
CUMBERLAND-CLINTON-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...ENGLISH...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG...
BRANDENBURG...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...
SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MILTON...
NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...LANCASTER...
RICHMOND...MORGANTOWN...BROWNSVILLE...HORSE CAVE...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...
FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
330 PM EDT WED MAY 4 2016 /230 PM CDT WED MAY 4 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TONIGHT.
SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS
EVENING. SOME STORMS MAY PRODUCE SMALL HAIL...A FEW CLOUD TO
GROUND LIGHTNING STRIKES...AND BRIEF HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A COLD FRONT WILL MOVE IN FROM THE NORTH SATURDAY EVENING INTO
SATURDAY NIGHT. THIS WILL RESULT IN SHOWERS AND THUNDERSTORMS
DEVELOPING...SOME OF WHICH COULD BE STRONG SATURDAY EVENING ALONG
AND NORTH OF INTERSTATE 64. MAIN THREATS WOULD BE SMALL
HAIL...GUSTY WINDS...AND FREQUENT CLOUD TO GROUND LIGHTNING.
ADDITIONAL THUNDERSTORM ACTIVITY WILL BE POSSIBLE MONDAY THROUGH
THE MIDDLE OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT ANY SIZE HAIL FROM STORMS THROUGH
THIS EVENING.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.
KD
In the hours before
Special weather statement, May 4, 2:10 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
410 PM EDT WED MAY 4 2016
KYZ046-047-054-055-064>066-042045-
WASHINGTON-MERCER-BOYLE-CASEY-GREEN-MARION-TAYLOR-
410 PM EDT WED MAY 4 2016
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
MARION...NORTHWESTERN CASEY...SOUTHEASTERN WASHINGTON...BOYLE...
NORTHWESTERN GREEN...SOUTHWESTERN MERCER AND TAYLOR COUNTIES...
AT 410 PM EDT/310 PM CDT/...A CLUSTER OF STRONG THUNDERSTORMS WAS
ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF HARRODSBURG TO NEAR
LEBANON TO 8 MILES NORTH OF GREENSBURG...AND MOVING EAST AT 30 MPH.
DIME SIZE HAIL IS POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
DANVILLE...CAMPBELLSVILLE...LEBANON...JUNCTION CITY...BRADFORDSVILLE...
WHITE ROSE...PEYTONS STORE...NEW MARKET...PARKSVILLE AND SALLEETOWN.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3737 8565 3751 8532 3776 8500 3767 8470
3756 8481 3755 8485 3752 8486 3745 8493
3727 8530
TIME...MOT...LOC 2010Z 285DEG 24KT 3770 8501 3750 8526 3739 8552
RJSLocal storm report, May 4, 2:15 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
415 PM EDT WED MAY 4 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM HAIL 2 W SIMPSONVILLE 38.22N 85.38W
05/04/2016 E0.75 INCH SHELBY KY PUBLIC
DIME SIZE HAIL NEAR SIMPSONVILLE.
&&
MRCLocal storm report, May 4, 2:48 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
448 PM EDT WED MAY 4 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL 2 NNW GLASGOW 37.02N 85.93W
05/04/2016 E0.75 INCH BARREN KY LAW ENFORCEMENT
DIME SIZE HAIL.
&&
MRCLocal storm report, May 4, 2:59 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
459 PM EDT WED MAY 4 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL 4 SW LEITCHFIELD 37.44N 86.34W
05/04/2016 E0.75 INCH GRAYSON KY PUBLIC
PEA TO DIME SIZE HAIL FELL FOR ABOUT 5
MINUTES ALONG HIGHWAY 187.
&&
MRCLocal storm report, May 4, 3:32 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
532 PM EDT WED MAY 4 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM HAIL 1 NNW KINGSTON 37.66N 84.26W
05/04/2016 E0.50 INCH MADISON KY PUBLIC
HAIL FELL FOR 5 MINUTES.
&&
MRCLocal storm report, May 4, 3:34 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
534 PM EDT WED MAY 4 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 2 N GLASGOW 37.02N 85.92W
05/04/2016 E0.75 INCH BARREN KY TRAINED SPOTTER
PEA TO DIME SIZE HAIL FELL FOR 15 MINUTES.
&&
MRCThunderstorm Wind, Clinton
- When
- May 4, 3:42 PM CST
- Where
- Clinton County, 1.77 mi NE of Albany Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.690, -85.200
Local law enforcement reported trees down near Highway 639 south.
Thunderstorm Wind, Clinton
- When
- May 4, 3:45 PM CST
- Where
- Clinton County, 1.8 mi WNW of Albany
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.690, -85.160
Local law enforcement reported trees down near Holy Temple Road.
Thunderstorm Wind, Clinton
- When
- May 4, 3:48 PM CST
- Where
- Clinton County, 0.69 mi N of Albany
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- County Official
- Coordinates
- 36.690, -85.130
Clinton County dispatch reported power outages mainly from the Shipley community due to severe thunderstorm winds.
Thunderstorm Wind, Clinton
- When
- May 4, 3:48 PM CST
- Where
- Clinton County, 1.38 mi S of Albany
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.660, -85.130
The public reported trees down on Churn Top road due to severe thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Tennessee, May 4, 20161 death · $19,000 · 1 in hail · 11 events
- Damaging Winds in Washington, May 4 to 5, 2016$4.8 million · 52 kt wind · 2 events
- Damaging Winds and Lightning Strikes in Florida, May 4, 2016$113,000 · 50 kt wind · 8 events
- Hail and Lightning Strike in Florida, May 4, 2016$80,000 · 0.75 in hail · 2 events
- Hail and Damaging Winds in Florida, May 4, 2016$8,000 · 2 in hail · 11 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 4, 201610 events
- Heat in Nevada, May 4, 20161 injured · 1 event
- Damaging Winds in Alabama, May 4, 2016$2,000 · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 4 to 5, 20163 events
- Damaging Winds in Oregon, May 4, 201651 kt wind · 3 events
- Hail in North Carolina, May 4, 20161.5 in hail · 2 events
- Hail in Florida, May 4, 20160.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622673, 622674, 622662, 622675.